Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Propranolol for Migraines

(21 Posts)
AphroditeInHerNightie Tue 28-Apr-09 10:21:43

Hi,
I just wanted to ask anyone about their experiences with using Propranolol as a prophylactic treatment for migraines.
I am SURE that they're having a negative effect on not only my energy levels but my moods, too. I seem to feel either spaced out or downright grumpy and depressed about nothing in the last couple of months - about the same time I've been taking these pills. My dose is 40mg twice a day.
And to top it off I still get migraines! Not as severe as before but still enough to disrupt my days.
Anyone enpathise? Thanks!

AphroditeInHerNightie Tue 28-Apr-09 16:28:01

bump????

MadameCastafiore Tue 28-Apr-09 16:29:29

They are a beta blocker so will do that to you - I can't take them as I have seriously low blood pressure - I use Immigran Radis Nasal Spray and find it works fine.

stripeypineapple Tue 28-Apr-09 16:47:19

I have taken just about everything under the sun for migraine prophylaxis and nothing works very well.

I am currently taking Topiramate 50mg twice daily. Your GP won't be able to give you these unless you've seen a specialist, I think. They're intended mainly for prevention of epilepsy but in milder doses work for migraines. I've had a few of these type of drugs now and now have sort of settled for Topiramte. If you've been through everything your GP can give you ask for a referral to a consultant.

Do you take sumatriptan when you get a headache? They have revolutionised my life, they get rid of migraines, it's a miracle.

AphroditeInHerNightie Tue 28-Apr-09 19:09:40

thanks to both respondents.
I was taking Maxalt Melt - Rizatriptan for migraines but the doctor reckoned I was taking too many and recommended a prophylactic treatment. The Maxalt always did the trick and I have asked about Topiramate, especially as i heard they can also help with appetite suppression. Prior to the Propranolol I was on Pizotifen but they sent my appetite crazy and I put on 18lbs in 8 weeks, plus the migraines continued.
I'm also on Lysinopril for hypertension and Fluoxetine for PMDD. Hormones are an issue for me as migraines tend to occur in the second half of my cycle.
Think I may insist on a specialist referral.
Thanks again.

AphroditeInHerNightie Wed 29-Apr-09 15:07:34

Well I had a really nasty attack today, a bout of what I can only describe as "total confusion" and an inability to group my thoughts. Then I started feeling faint so I took myself off to the doctors.
Before I even mentioned my own suspicions, the doc took one look at my meds history and asked if I thought the propranolol were disagreeing with me. Well...erm....YES!!!!!!
So he recommended I came off them immediately.
He's now prescribed me soluble paracetomol to be taken with Domperidone anti-emetic tablets at the onset of an attack. Apparently the stomach shuts down during a migraine attack inhibiting the absorbtion of any painkillers. The domperidone is supposed to counteract this.
I'm soooo relieved to get off the beta-blockers, they made me feel terrible.
Thanks for your support, will report back.
By the way, does anyone have experience with using magnesium supplements as a migraine preventative?

MadameCastafiore Wed 29-Apr-09 16:10:05

Aphrodite - that is why I take the nasal spray - it doesn't interfere with your stomach and goes into your blood stream super fast.

Maybe worth asking the doctor about them?

Pheebe Wed 29-Apr-09 16:35:22

I tried propanolol for migraines, I reacted so badly I was deeply depressed and virtually suicidal. Fortunately for me I was away on a work trip with a medical colleague who advised me to stop taking them straight away and I felt better - literally as if a cloud had lifted - within 24 hours.

I was so disillusioned with the whole medication approach (was getting cluster migraines from imigram etc) that I stopped taking anything except paracetamol. That was about 10 years ago and in the last 5 years I've only had three full blown migraines and perhaps the same number of mild migraines. Thats from approx a migraine every fortnight (at least). I suspect that all the strong meds I was taking were actually making my migraines more frequent although I can't prove this and I may just be lucky.

DH uses the imigram nasal spray and swears by them, he gets them about every 3-4 months.

girlandboy Wed 29-Apr-09 16:41:53

Propanalol was terrible stuff!

I felt constantly nauseous, tired and had the most terrible nightmares.

I now take Sumatriptan 100mg which work really well, but they do make my whole left side of my body weak and numb. (A bit worrying when driving!)

I am now trying out a homeopathic nasal spray which does seem to be having some effect. The last migraine I had I managed to get by with just paracetamol and several puffs of the spray. Hardly a clinical trial, but it's going ok at the moment.

stripeypineapple Wed 29-Apr-09 16:42:43

It's a case of trial and error with these things.

I tried the nasal spray and hated it, made me feel worse, felt as though I was shooting something straight up into my already uber painful head.

When I saw the consultant he said that high doses of certain B vits were helpful and also co-enzyme Q10. That fights wrinkles too. Might be worth trying that one!

AphroditeInHerNightie Thu 30-Apr-09 07:53:40

Thanks everyone!
Pheebe - can I take it, then, that you had no withdrawal symptoms from suddenly stopping?

Pheebe Thu 30-Apr-09 08:09:08

No none at all, just immense relief tbh, like a black cloak had been lifted - sounds melodramatic buts thats how it felt.

NorkyButNice Thu 30-Apr-09 10:43:01

I can't believe this thread, am literally in shock having seen it.

I've been suffering with chronic recurrent migraines since the end of November, I was bed ridden and unable to function at all for about a month until my neurologist got them under control with Topiramate.

I still get them on average every 2 days, triggered by screen use of more than 20 mine (mn use severely limited!). I was put on Propranolol (80mg a day) in addition to try and help with this.

At my last doc check up, they decided I'm depressed and I'm now under care of a clinical psychologist! Nobody said it could be linked to the tablets? I certainly feel different than I did before November, but that could just be from being I'll for 5 months.

I'm going to speak to my GP I think.

AphroditeInHerNightie Thu 30-Apr-09 11:18:30

Good luck Norky, hope your GP visit works for you.
Am not a happy bunny myself with the whole episode but sooooo relieved to be off the propranolol. I just so wasn't "me" while taking them.
You know yourself better than anyone, especially your doctor, go with your gut feelings. There's only one way you'll find out for sure if the meds were making you depressed, come off and see if you feel better.

Pheebe Thu 30-Apr-09 12:11:30

Blimey Norky!! The depression hit me within days of starting them and you've been on them for months shock

Defo ask for an urgent review of your meds

Highlander Thu 30-Apr-09 16:31:35

have you tried being referred to a cardiologist to see if you have a patent foramen ovale? (minor hole in heart) There's a definite link between the 2, but v uncertain whther the hole actually causes the migraines.

AphroditeInHerNightie Thu 30-Apr-09 18:12:10

case in point! especially pages 92 & 93 of the pdf file

NorkyButNice Fri 01-May-09 07:58:12

Gosh that's interesting reading. I've got an appt at the GP this afternoon, so I'll let you all know what she thinks.

stripeypineapple Fri 01-May-09 11:17:50

How many other anti epilepsy type meds have you tried Norky?

The consultant gave me a huge list to try, can only remember two of them at the moment- Gabapentin and Pre-gabapentin. Both worth trying out if the topiramate still isn't working well for you.

Good luck later Norky smile

John13 Mon 04-Nov-13 12:15:47

Message deleted by Mumsnet for breaking our Talk Guidelines. Replies may also be deleted.

Alandebam Mon 25-Apr-16 10:30:32

I have taken 240mg a day of propanolol together with 4.5mg of pizotifen for more than 20 years as migraine therapy. It has proved very effective with no side-effects, though it has made dreams more vivid. I have never experienced symptoms you describe which is not to dismiss your issues. Good luck and hope you persevere.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now